Hail, Las Animas
- When
- July 30, 4:30 PM MST to 4:35 PM MST
- Where
- Las Animas County, 10 mi SSW of Kim
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.120, -103.430
A strong storm produced hail up to nickel size.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
A strong storm produced hail up to nickel size.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 30, 2:38 PM MST, 1 hour 52 minutes earlier.
Area Forecast Discussion National Weather Service Pueblo CO 338 PM MDT SAT JUL 30 2016 .SHORT TERM...(This evening through Sunday) Issued at 338 PM MDT Sat Jul 30 2016 Primary near-short range meteorological concerns include temperatures...qpf and thunderstorm intensity. Forecast district currently graced by generally above seasonal late July temperatures and isolated to scattered shower and thunderstorm activity(primarily over the western 2/3rds of the CWFA). Recent real-time data...PV analysis...computer simulations and forecast model soundings indicate that adequate atmospheric moisture(as noted by by precipitable water values basically running in the 100% to 125% of average ranges) interacting with upper disturbances(per recent PV analysis) will allow isolated to scattered shower and thunderstorm activity to continue into tonight and then again on Sunday with some of the stronger storms capable of producing locally heavy rainfall/localized flooding issues as well as hail and gusty wind potential. As always...WFO Pueblo will continue to monitor closely. Finally...above seasonal late July maximum and minimum temperatures are expected to continue over the majority of the forecast district during the next 24 hours. .LONG TERM...(Sunday night through Saturday) Issued at 338 PM MDT Sat Jul 30 2016 .Monday through Wednesday. A couple of troughs will pass over the northern Rockies with flow aloft becoming more from the west to southwest. This flow aloft will bring increasing monsoon moisture into the region with better chances for convection over and near the mountains. A lee trough will develop over the plains which will keep low level flow predominately from the west. The lee trough will tend to keep the more moist low level air east of the CWA, and it will limit the amount of convection and heavier rain on the plains. Airmass over the region will remain warm with temperatures near to modestly above average. .Thursday through Saturday...Monsoon plume will continue over the area with middle and upper level moisture flowing into the region. A trough to our north will continue moving east with high pressure developing over the high plains. GFS and EC suggest a cold front will move southward over the eastern plains. Upslope flow behind the front could bring an increase in low level moisture to the plains and eastern mountains during this period. General trend is for an increase in the amount of convection with a greater chance for heavy downpours associated with the convection. The increased moisture on the plains could increase the chances for heavier rain and convection on the plains as well. Specifics will depend on subtle features which are difficult to forecast this far out. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 338 PM MDT Sat Jul 30 2016 Outside of generally isolated to low-grade scattered afternoon and evening showers and thunderstorms capable of generating brief periods of locally heavy rainfall...small hail and gusty winds the KALS...KCOS and KPUB taf sites should experience basically VFR conditions into Sunday. && .PUB Watches/Warnings/Advisories... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1143 AM MDT SAT JUL 30 2016 COZ058>089-093>099-311745- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FT- WET MOUNTAINS BETWEEN 6300 AND 10000FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500FT/PIKE'S PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 1143 AM MDT SAT JUL 30 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT MONSOON MOISTURE WILL BRING ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS TO THE REGION. MOST OF THE STORMS TODAY WILL BE IN AND NEAR THE MOUNTAINS. HOWEVER...A FEW STORMS WILL WORK EAST ACROSS THE I-25 CORRIDOR AND EASTERN PLAINS THROUGH THE AFTERNOON AND EVENING HOURS. THE PRIMARY STORM THREATS TODAY WILL BE LIGHTNING...WIND GUSTS TO AROUND 50 MPH...SMALL HAIL AND SPOTTY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS CAN BE EXPECTED ACROSS THE AREA SUNDAY AND MONDAY...WITH COVERAGE OF STORMS EXPECTED TO INCREASE INTO THE MIDDLE PART OF NEXT WEEK...AS MONSOONAL MOISTURE CONTINUES TO INCREASE ACROSS THE REGION. THE MAIN THREATS FROM STORMS WILL BE LIGHTNING...GUSTY WINDS UP TO 45 MPH...SMALL HAIL AND LOCALLY HEAVY RAINFALL. THE POTENTIAL FOR MORE WIDESPREAD HEAVY RAINFALL AND FLASH FLOODING WILL INCREASE ACROSS THE AREA THROUGH THE MIDDLE OF NEXT WEEK...ESPECIALLY OCCUR OVER URBAN AREAS AND AREA BURN SCARS. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE TODAY ACROSS MOST OF SOUTHERN COLORADO.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 137 PM MDT SAT JUL 30 2016 COZ074-088-302100- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- 137 PM MDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LAS ANIMAS COUNTY UNTIL 300 PM MDT... AT 136 PM MDT...DOPPLER RADAR WAS TRACKING A DEVELOPING STRONG THUNDERSTORM OVER STARKVILLE...OR NEAR TRINIDAD...MOVING SOUTH-SOUTHEAST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... TRINIDAD...COKEDALE...STARKVILLE...HOEHNE...BONCARBO...SEGUNDO... RATON PASS AND WESTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. CLOUD TO GROUND LIGHTNING IS ALSO OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3728 10495 3729 10435 3700 10406 3699 10499 TIME...MOT...LOC 1936Z 327DEG 12KT 3711 10452
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 320 PM MDT SAT JUL 30 2016 COZ079-083-086-302200- WET MOUNTAINS BETWEEN 6300 AND 10000FT CO- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- CANON CITY VICINITY/EASTERN FREMONT COUNTY CO- 320 PM MDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT... NORTHEASTERN CUSTER AND WEST CENTRAL PUEBLO COUNTIES UNTIL 400 PM MDT... AT 320 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES SOUTHEAST OF FLORENCE...OR 21 MILES WEST OF PUEBLO...MOVING SOUTHEAST AT 10 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WETMORE...BEULAH AND COLORADO CITY. LAT...LON 3818 10517 3832 10501 3816 10467 3795 10488 TIME...MOT...LOC 2120Z 308DEG 10KT 3820 10500 PGW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 405 PM MDT SAT JUL 30 2016 COZ086-089-093-302245- CROWLEY COUNTY CO-LA JUNTA VICINITY/OTERO COUNTY CO- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 405 PM MDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTERO...EAST CENTRAL PUEBLO AND CROWLEY COUNTIES UNTIL 445 PM MDT... AT 405 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHWEST OF FORDER...OR 40 MILES NORTHWEST OF LA JUNTA...MOVING SOUTH AT 25 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FOWLER...ORDWAY...MANZANOLA...OLNEY SPRINGS...SUGAR CITY...CHERAW AND CROWLEY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3808 10349 3810 10416 3852 10403 3852 10368 TIME...MOT...LOC 2205Z 014DEG 20KT 3849 10391 KAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 447 PM MDT SAT JUL 30 2016 COZ071-072-074-079-080-087-302330- WET MOUNTAINS ABOVE 10000 FT CO-SOUTHERN SAN LUIS VALLEY CO- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT CO- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT CO- WET MOUNTAINS BETWEEN 6300 AND 10000FT CO- 447 PM MDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN COSTILLA AND CENTRAL HUERFANO COUNTIES UNTIL 530 PM MDT... AT 446 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LA VETA PASS...OR 43 MILES EAST OF ALAMOSA...MOVING WEST AT 15 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... LA VETA...LA VETA PASS...FARISITA... THE EAST PEAK BURN SCAR AND GARDNER. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3785 10485 3741 10483 3746 10546 3788 10513 TIME...MOT...LOC 2246Z 087DEG 11KT 3766 10512 KAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 458 PM MDT SAT JUL 30 2016 COZ094-302345- EASTERN LAS ANIMAS COUNTY CO- 458 PM MDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAS ANIMAS COUNTY UNTIL 545 PM MDT... AT 458 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES SOUTHWEST OF KIM...OR 32 MILES NORTHEAST OF DES MOINES. THIS STORM WAS NEARLY STATIONARY. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN LAS ANIMAS COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3717 10360 3722 10324 3700 10318 3700 10354 TIME...MOT...LOC 2258Z 176DEG 3KT 3712 10345 KAM
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 509 PM MDT SAT JUL 30 2016 COZ086>088-310000- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT CO- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT CO- PUEBLO VICINITY/PUEBLO COUNTY BELOW 6300 FEET CO- 509 PM MDT SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUEBLO...NORTH CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES UNTIL 600 PM MDT... AT 509 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES SOUTHWEST OF FOWLER...OR 31 MILES SOUTHEAST OF PUEBLO...MOVING SOUTHWEST AT 5 MPH. NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN PUEBLO...NORTH CENTRAL LAS ANIMAS AND NORTHEASTERN HUERFANO COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3767 10446 3799 10437 3798 10409 3767 10407 TIME...MOT...LOC 2309Z 037DEG 5KT 3789 10428 KAM
The Pueblo radar (KPUX), 163 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2016Every state in 2016This day in weather historyWarnings in Colorado, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 640517.